Director of the WHO
World Health Organization (WHO) DirectorGeneral Tedros Adhanom called for an investigation into deaths from overthecounter cough syrup. WHO urges countries to prevent and detect incidents involving infected children. The document can be viewed in full on the institution’s website.
The syrups in question are Ambronol and DOK1 Max. According to the statement and tests of the Ministry of Health of the Republic of Uzbekistan, the drugs have high levels of diethylene glycol (DEG) and ethylene glycol (EG). This allegedly caused the deaths of around 300 people in at least 7 countries.
On social media, the organization released a statement and speech by Dr. Adhanoma to infections:
“In the last 4 months, several countries have reported cases of contaminated cough syrup in children. Last year, the WHO sounded the alarm by issuing medical alerts in October that focused on #Gambia
in Nov. approx #Indonesia
and earlier this month regarding #Uzbekistan
— World Health Organization (WHO) (@WHO) January 24, 2023
In the Twitter statement, the organization explains that “contaminants are toxic chemicals used as industrial solvents and antifreeze that can be deadly even in small amounts and should never be included in medicines.”
On the WHO website, they explain the effects that the components have on the human body: “Their use, especially in children, can cause serious injury or death. Toxic effects can include abdominal pain, vomiting, diarrhea, inability to urinate, pain headache, altered mental status and acute kidney damage which can lead to death.”
Portal has verified that 6 drug manufacturers in India and Indonesia have nonstandard syrup dosage.
The first child deaths from acute kidney injury were recorded in The Gambia in July 2022, shortly after cases emerged in Indonesia and Uzbekistan. According to the WHO, the cause of death was overthecounter cough syrups that contained toxins.
This is the organization’s fourth alert. The other three were given on October 5, 2022, November 2, 2022, and January 11, 2023. This time WHO is asking manufacturers to buy the raw material from qualified sellers and to test the drugs and keep a log of the process. “Manufacturers of liquid dosage forms, particularly syrups, containing excipients such as propylene glycol, polyethylene glycol, sorbitol and/or glycerol/glycerol should test for the presence of impurities such as ethylene glycol and diethylene glycol before using them in medicinal products.”
In addition, it “calls for greater vigilance and diligence in the supply chains of countries and regions likely to be affected by these products” and that “national regulators/health authorities are recommended to report immediately if these substandard products are found to be discovered.” .”
In the warning, WHO leaves a message to readers:
“If you have these inferior products, DO NOT use them. If you or someone you know has used them or experiences side effects/events after use, it is advisable to seek immediate medical advice from a qualified healthcare professional and report the incident to the National Regulatory Authority or National Center for Pharmacovigilance. If you have any information regarding the manufacture or supply of these products please contact WHO at [email protected]”.